EconPapers    
Economics at your fingertips  
 

Poverty traps and nonlinear income dynamics with measurement error and individual heterogeneity

Francisca Antman and David McKenzie ()

Journal of Development Studies, 2007, vol. 43, issue 6, 1057-1083

Abstract: Theories of poverty traps stand in sharp contrast to the view that anybody can make it through hard work and thrift. However, empirical detection of poverty traps is complicated by the lack of long panels, measurement error and attrition. This paper shows how dynamic pseudo-panel methods can overcome these difficulties, allowing estimation of nonlinear income dynamics and testing of the presence of poverty traps. The paper explicitly allows for heterogeneity in income dynamics, to account for the possibility that particular groups of individuals may face traps, even if the average individual does not. These methods are used to examine the evidence for a poverty trap in labour earnings, income and expenditure in urban Mexico and are compared to panel data estimates from a short rotating panel. The results do find evidence of nonlinearities in household income dynamics, and demonstrate large bias in the panel data estimates. Nevertheless, even after allowing for heterogeneity and accounting for measurement error, we find no evidence for the existence of a poverty trap for any group in our sample.

Date: 2007
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (33) Track citations by RSS feed

Downloads: (external link)
http://www.tandfonline.com/doi/abs/10.1080/00220380701466567 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Poverty traps and nonlinear income dynamics with measurement error and individual heterogeneity (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:jdevst:v:43:y:2007:i:6:p:1057-1083

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/FJDS20

Access Statistics for this article

Journal of Development Studies is currently edited by Howard White, Oliver Morrissey and Ken Shadlen

More articles in Journal of Development Studies from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2019-04-20
Handle: RePEc:taf:jdevst:v:43:y:2007:i:6:p:1057-1083